Alert archive / Kansas / Wind Chill Advisories in 2024
Wind Chill Advisory 2, NWS Wichita, KS
NWS Wichita, KS issued this wind chill advisory at Jan 12, 2024, 3:17 AM CST for 12 counties in Kansas. It took effect at Jan 12, 2024, 6:00 PM CST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2024, 3:17 AM CST (09:17 UTC)
- In effect from
- Jan 12, 2024, 6:00 PM CST
- Expired
- Jan 13, 2024, 6:00 PM CST
- In force
- 24 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Butler County, KS, Chase County, KS, Greenwood County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Sedgwick County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 51 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 441 m²/s²
- 0-3 km storm-relative helicity
- 541 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 11, 10:47 PM CST, 4 hours 30 minutes earlier. Its key messages:
- Much colder air will arrive tonight with accumulating snow along the I-70 corridor.
- Record cold air from Saturday through Monday creating dangerously cold wind chills.
- Moderating temperatures expected by mid next week
Area forecast discussion, Jan 11, 10:47 PM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1047 PM CST Thu Jan 11 2024
...Updated Aviation Discussion...
.KEY MESSAGES...
- Much colder air will arrive tonight with accumulating snow
along the I-70 corridor.
- Record cold air from Saturday through Monday creating
dangerously cold wind chills.
- Moderating temperatures expected by mid next week
&&
.UPDATE...
Issued at 838 PM CST Thu Jan 11 2024
Current forecast remains on track, with snow accumulations of
generally 1-3 inches along and north of a line from Great Bend
to McPherson. Strong/gusty north winds will support blowing snow
and poor visibilities at times. Locations further south across
south-central and southeast Kansas should see no more than a
dusting to perhaps one-half inch of snow. Cannot completely rule
out a narrow brief period of light freezing drizzle immediately
behind the front areawide, but with the cold temperatures
coming in quickly from the north, this should be quite light and
brief, and change over to light snow or flurries fairly
quickly. Additionally, may see a few showers and thunderstorms
over southeast Kansas before about 1 AM, within a zone of
marginal elevated instability amidst strong synoptic forcing.
Strong to severe storms are not expected.
&&
.DISCUSSION...
Issued at 220 PM CST Thu Jan 11 2024
A shortwave trough over the Central and Northern Rockies is progged
to move eastward emerging over the Central Plains tonight.
Meanwhile, the surge of modified arctic air was already spilling
into northern Kansas. Light snow is expected to develop late this
afternoon and evening and the biggest limiting factor will be the
progressive nature of the shortwave trough. The biggest impacts are
expected along and north of the I-70 corridor where 2-3 inches of
snow may accumulate during the evening hours before snow begins to
diminish from west to east. Gusty northerly winds will create
blowing and drifting snow and a winter weather advisory will remain
in effect tonight. Another transient band of snow may develop after
07-08Z impacting the Flint Hills and southeast KS where a brief
period of mid-lvl fronto-g is progged with decent lift through the
dendritic snow growth zone. An inch or so may accumulate before the
activity quickly shifts east of the area during the predawn hours on
Fri.
It'll be much colder across the region on Friday in the wake of the
storm system with highs in the teens and 20s. Another surge of cold
air will arrive Fri night into Sat and we could see a few snow
flurries. Many locations on Saturday will struggle to climb out of
the single digits with some records in jeopardy.
Sunday-Monday...another shortwave trough is progged to impact
southern Kansas on Sunday bringing a round of light snow. The
highest impacts are expected for areas along and south of Hwy 54
where a couple of inches may be possible. High SLRs and gusty winds
will likely result in some blowing and drifting. Another progressive
shortwave trough could bring some flurries or light snow to the area
again on Monday but confidence in how widespread the impacts will be
remains fairly low at this time.
Temperatures will begin to moderate as we move into Tue and
especially on Wed with near or slightly below average values
anticipated. Dry weather is also expected as we move towards the
latter portion of the week.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1046 PM CST Thu Jan 11 2024
The main aviation concerns will be MVFR to IFR ceilings tonight
along with snow/blowing snow chances.
Areas of light snow and flurries will impact the region
overnight, most widespread over central, north-central, and
northeast KS. Further south across southern and eastern Kansas,
should see areas of transient light wintry precipitation, mainly
in the form of flurries and perhaps very light freezing
drizzle. A few showers and thunderstorms remain possible through
about 1 AM over far southeast KS. Meanwhile, a strong cold
front will continue to blast south across the region overnight,
with bitter cold temperatures and strong/gusty winds in its
wake. MVFR and patchy IFR ceilings will gradually lift to low
VFR from west to east late tonight into Friday morning.
&&
.CLIMATE...
Issued at 220 PM CST Thu Jan 11 2024
Arctic air will overspread the area tonight and Friday with a
reinforcing shot on Saturday bringing record cold air to the
region through early next week. Record low maximum temperatures
and record lows from Sat- Mon are listed below.
Sat Jan 13
Lowest Maximum Record Low
CNU 9 in 1915 -11 in 1916
ICT 5 in 1905 -11 in 1916
RSL 9 in 1973 -11 in 1982
SLN -1 in 1916 -17 in 1916
Sun Jan 14
Lowest Maximum Record Low
CNU 9 in 1979 -6 in 1979
ICT 7 in 1979 -9 in 1905
RSL 6 in 1972 -10 in 1979
SLN 10 in 1972 -22 in 1905
Mon Jan 15
Lowest Maximum Record Low
CNU 13 in 2009 -6 in 1927
ICT 10 in 1930 -11 in 1905
RSL 9 in 2005 -3 in 1984
SLN 11 in 2009 -15 in 1905
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Friday for KSZ032-033-
047>051.
Wind Chill Watch from Friday evening through Tuesday morning
for KSZ032-033-047>053-067-068.
Wind Chill Watch from Saturday evening through Tuesday morning
for KSZ069>072-082-083-091>096-098>100.
&&
UPDATE...ADK
DISCUSSION...MWM
AVIATION...ADK
CLIMATE...MWMHazardous weather outlook, Jan 11, 9:00 PM CST, 6 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 900 PM CST Thu Jan 11 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-130300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 900 PM CST Thu Jan 11 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Light snow and blowing snow will impact much of central Kansas this evening and tonight, especially along and north of a Barton, Rice and McPherson County line where snow amounts of 1 to 3 inches are expected. Further south, another band of light snow and flurries, or possibly a brief period of light wintry mix may impact portions of south-central, east-central, and southeast Kansas later tonight, although any snow or ice accumulations should remain fairly light. Wind gusts up to 50 mph will cause blowing and drifting snow tonight across central Kansas, reducing visibilities below one-half mile at times. Wind chills are likely to approach 15 below tonight for much of central and portions of south central Kansas. See the latest winter weather advisory for additional details. Furthermore, a few thunderstorms are possible over far southeast Kansas before about 1 AM, but strong or severe storms are not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Arctic air will begin to spread southward on Friday and overspread the entire area for the weekend into early next week. This prolonged period of bitter cold air and breezy north winds will create very dangerous wind chills of 15 to 35 degrees below zero. Record cold temperatures are likely for many areas through the period. A wind chill watch remains in effect for the entire area. Meanwhile, a second weather system is expected to move into the region on Sunday bringing another round of accumulating snow to southern Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 7:38 PM CST | Special Weather Statement | ICT | Russell | 82 min |
| Jan 12, 3:17 AM CST | Wind Chill Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 4 days |
| Jan 12, 3:17 AM CST | Wind Chill Advisory | ICT | Barton, Ellsworth, Harvey, Lincoln, McPherson, Marion and 4 more | 7 hr |
Nearby
Wind Chill Advisories in Kansas, 2024Every wind chill advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.